MAUDE Adverse Event Report: BRAINLAB SE CRANIAL NAVIGATION; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE CRANIAL NAVIGATION; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a catheter was placed in a different location in the brain than anticipated with the brainlab navigation involved, although according to the surgeon (treating clinician): the deviation of a catheter incorrectly placed with the aid of navigation was detected by the surgeon during the surgery (no csf came out of catheter after insertion), and the surgeon decided to remove the catheter and to continue the procedure without navigation and without brain relaxation drainage.The outcome of the surgery was successful as planned/intended with the tumor resected as desired.There was no harm or negative effect to the patient due to the deviating brain catheter placement, also not due to the prolongation of the surgery/anesthesia of solely 5 -10 min.There were no further medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the catheter placed with aid of navigation deviating at the target by ca.8mm from intended position in the brain ventricle, is: a movement of the navigation reference array during the surgery due to inadvertent forces applied on it, after the burr hole creation, and prior to or during catheter placement.A relative shift between the reference array and the patient's head explains the parallel shift of the navigation display observed by the user after the catheter placement.There is no indication that a movement of the patient's head in the head holder occurred at this surgery, therefore the parallel shift in the navigation display indicates the array must have moved.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated for by the navigation software.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan, was not recognized by the user with the required continued verification of navigation accuracy throughout the procedure, for e.G.Directly before and during performing invasive surgical steps.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for resection of a tumor, located orbital frontal ca.9 cm deep in the brain, and with a size of ca.0.7ccm, has been planned to be performed with the aid of the brainlab cranial navigation 4.1.For relaxation of the brain before tumor resection, a catheter was planned to be placed in the ventricle with the aid of brainlab cranial navigation 4.1.When the catheter was placed to the ventricle with the navigated disposable stylet inside, no expected craniospinal fluid (csf) was produced.Upon verifying accuracy using the pointer at the region of interest, the surgeon determined that navigation was no longer accurate, and the target point of the catheter deviated by ca.8 mm.As the tumor was already exposed, the surgeon decided to remove the catheter and to continue the procedure without navigation and without brain relaxation drainage.According to the surgeon (treating clinician): the outcome of the surgery was successful as planned/intended with the tumor resected as desired.There was no harm or negative effect to the patient due to deviating brain catheter placement, also not due to the prolongation of the surgery/anesthesia of solely 5 -10 min.There were no further medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.

Brand Name
CRANIAL NAVIGATION
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23670774
Report Number8043933-2025-00089
Device Sequence Number9808180
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number26615-03
Device Catalogue Number26615-01C
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2025
Initial Report FDA Received Date11/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown